Flash Flood, Chatham
- When
- August 15, 11:10 PM EST to August 16, 1:00 AM EST
- Where
- Chatham County, 4 mi SW of Siler City
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.703, -79.255 (the zone’s center; the record gives no point)
Airport Road impassable.
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 15, 9:09 PM EST, 2 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 1009 PM EDT TUE AUG 15 2006 .SHORT TERM /REST OF TONIGHT/... TRAINING ECHOES CONTINUE TO DEVELOP ALONG THE CONVERGENCE BOUNDARY SET UP ACROSS THE HEART OF THE CWFA THIS EVENING. WILL BE UPDATING TO RAISE AND ALIGN THE POPS TO THE FEATURE. THE BOUNDARY IS GOING TO BE SAGGING ONLY SLOWLY SOUTHEAST THROUGH SUNRISE...WILL THUS ALSO ALIGN THE POPS TEMPORALLY...ENDING IN THE NORTHWEST BY 06Z TO AROUND 12Z IN THE SOUTHEAST. && .PREV DISCUSSION... (ISSUED 240 PM EDT TUE AUG 15 2006) SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/... TONIGHT: THE SURFACE FRONT HAS PUSHED GRADUALLY SOUTHEAST TODAY AND CURRENTLY STRETCHES ACROSS SOUTHERN KY THROUGH CENTRAL NJ. THIS GENERAL MOTION SHOULD BE MAINTAINED TONIGHT AS IT IS PROPELLED BY A LARGE AND STABLE SURFACE HIGH MOVING FROM THE CENTRAL MISSISSIPPI VALLEY THROUGH THE LOWER GREAT LAKES REGION. THE FAIRLY WELL-DEFINED LOBE OF VORTICITY EXTENDING FROM SOUTHERN WV TO EASTERN TN THIS AFTERNOON WILL MOVE EAST-SOUTHEAST THROUGH VA/NC TONIGHT... HOWEVER GIVEN THE WEAK FLOW VERY LITTLE VORTICITY ADVECTION SHOULD OCCUR... AND MUCH OF THE UPPER JET-RELATED DIVERGENCE SHOULD SKIP JUST TO OUR NORTH. WEAK 0-2KM MOISTURE CONVERGENCE AND SUFFICIENT DEEP LAYER MOISTURE INDICATED BY PW VALUES OF 1.8-2.0 INCHES HAVE BEEN ENOUGH TO OVERCOME LOW LAPSE RATES ALOFT FOR SCATTERED SHOWERS TO FORM LARGELY TO OUR NORTHWEST AHEAD OF THE FRONT. WITH THIS MOISTURE IN PLACE WILL HOLD ONTO 20-30% POPS TONIGHT... DOWNPLAYING THE THUNDER RISK. CHANCES ARE APT TO BE LOWEST IN THE SOUTHEAST CWA AT LEAST THROUGH THIS EVENING DUE TO THE STRONG DRYING AND SUBSIDENCE NOTED ON WATER VAPOR IMAGERY OVER EASTERN NC... TO THE NORTH OF THE FL UPPER LOW. AND WITH A SOLID LOW LEVEL THETA-E RIDGE EXTENDING FROM AL/MS UP INTO SOUTHWEST NC TONIGHT ALONG WITH DIFFLUENT THICKNESSES UPSTREAM... THE SOUTHWEST CWA COULD SEE SOMEWHAT HIGHER COVERAGE AND MORE QPF... AND THE EVENING SHIFT WILL NEED TO MONITOR THIS POTENTIAL. WILL HOLD ONTO PARTLY TO MOSTLY CLOUDY SKIES. LOWS SHOULD BE NEAR OR A BIT MILDER THAN LAST NIGHT AND 69-74 LOOKS REASONABLE. WEDNESDAY AND WEDNESDAY NIGHT: HAVE KEPT MUCH OF THE CURRENT TREND OF CHANCE POPS DROPPING SLOWLY SOUTHEAST THROUGH THE CWA AS THE FRONT EASES SOUTHWARD. LARGE SCALE FORCING FOR LIFT APPEARS VIRTUALLY NONEXISTENT WITH AN UNFAVORABLE NORTHEAST TO EAST WIND PROFILE... HOWEVER THERE IS POTENTIAL FOR INSTABILITY WITH CAPES LIKELY TO EXCEED 1500 J/KG. PROBABLY THE BIGGER QUESTION MARK FOR THIS PERIOD IS THE POSSIBILITY FOR TROPICAL SYSTEM DEVELOPMENT OFF THE SOUTHEAST COAST. WHETHER OR NOT IT DOES FORM OR REMAINS A BAROCLINIC SYSTEM... BOTH THE NAM AND GFS BRING IT SLOWLY NORTHWESTWARD TOWARD THE NC COAST THROUGH THURSDAY BEFORE TAKING IT ON A SOUTHWESTWARD DRIFT TO OFF THE GA COAST BY THE WEEKEND. AT THIS TIME NOT BRING ANY PRECIPITATION RELATED DIRECTLY TO THIS SYSTEM INTO THE CWA... AND THERE MAY JUST BE ENOUGH SUBSIDENCE ON ITS NORTHERN SIDE TO INHIBIT CONVECTION OVER THE SOUTHEAST COUNTIES. PLEASE SEE DISCUSSIONS FROM THE NATIONAL HURRICANE CENTER FOR MORE DETAILS ON THIS SYSTEM. RAIN CHANCES SHOULD PUSH TO THE FAR SOUTHERN TIER OF NC WEDNESDAY NIGHT. CURRENT MAX TEMPS A COUPLE DEGREES BELOW NORMAL LOOK GOOD WITH DECENT CLOUD COVER. THURSDAY THROUGH FRIDAY NIGHT: SURFACE HIGH PRESSURE WILL CONTINUE TO NOSE SOUTHWARD INTO NC AS ITS CENTER DRIFTS SLOWLY EASTWARD OVER NEW ENGLAND THEN OFF THE COAST... WITH WHATEVER IS LEFT OF THE SURFACE FRONT WASHING OUT JUST TO OUR SOUTH. MID LEVEL RIDGING CENTERED JUST TO OUR WEST SHOULD PRODUCE ENOUGH SUBSIDENCE CAPPING ALOFT TO INHIBIT DESTABILIZATION AND HAVE GONE LARGELY DRY... WITH THE EXCEPTION OF THE FAR SOUTHERN TIER WHERE A RISK OF ISOLATED SHOWERS THURSDAY AFTERNOON NEAR THE FRONT HAS BEEN RETAINED. AND OF COURSE WE WILL NEED TO MONITOR THE BEHAVIOR OF THE LOW OFF THE SOUTHEAST COAST. EXPECT SLIGHTLY BELOW NORMAL TEMPS THURSDAY MODERATING TO NEAR NORMAL FRIDAY. -GIH LONG TERM /SATURDAY THROUGH TUESDAY/... LOW PRESSURE ALONG THE GEORGIA/SOUTH CAROLINA WILL MOVE FURTHER OFFSHORE AS A COLD FRONT APPROACHES THE STATE FROM THE WEST SATURDAY. AS THE COLD FRONT MAKES ITS WAY SLOWLY ACROSS THE AREA THE THREAT OF RAIN WILL ALSO INCREASE. THE SPEED OF MOVEMENT WILL DEPEND ON THE LOCATION OF THE LOWS ALONG THE COAST. AT THE PRESENT TIME IT LOOKS AS IF LOW PRESSURE AREAS WILL LINGER THROUGH TUESDAY NIGHT. HIGHS 80S...WITH LOWS IN THE MID 60S TO AROUND 70. -RHJ AVIATION... SCATTERED TO BROKEN CLOUDS AROUND 4 THOUSAND FEET WITH BROKEN CEILINGS 8 TO 12 THOUSAND FEET. WIDELY SCATTERED SHOWERS OR A THUNDERSTORM POSSIBLE MAINLY OVER THE WEST AND NORTHWEST PORTION OF THE CWA LATE THIS AFTERNOON AND EVENING. NORTHEAST FLOW WILL LEAD TO THE POSSIBILITY OF SOME PATCHY FOG REDUCING VISIBILITIES TO IFR BETWEEN 08Z AND 12Z WEDNESDAY MORNING. AFTER 13Z BROKEN CLOUDS AT 5 AND 10 THOUSAND FEET WITH UNRESTRICTED VISIBILITY. -RHJ && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MLM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 433 AM EDT TUE AUG 15 2006 NCZ007>011-021>028-038>043-073>078-083>086-088-089-160830- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 433 AM EDT TUE AUG 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE TODAY AND THIS EVENING ACROSS CENTRAL NORTH CAROLINA. THE STORMS WILL BE CAPABLE OF PRODUCING FREQUENT OR NEARLY CONTINUOUS LIGHTNING STRIKES WHICH MAY SPARK A FEW HOUSE FIRES. BRIEF HEAVY DOWNPOURS ARE ALSO LIKELY. A STORM OR TWO MAY PRODUCE WIND GUSTS BETWEEN 50 AND 60 MPH AND HAIL AS LARGE AS NICKELS. THE STORMS WILL BE MOST LIKELY BETWEEN THE HOURS OF 4 PM AND 10 PM. OTHERWISE...NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY EXTENSIVE CLOUDINESS AND PATCHES OF SHOWERS WILL RESULT IN MAXIMUM TEMPERATURES SLIGHTLY BELOW NORMAL WEDNESDAY AND THURSDAY. OTHERWISE...NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... DUE TO THE LIMITED NATURE OF THE SEVERE STORMS...SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY THROUGH WEDNESDAY. HOWEVER STORM SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL THAT OCCURS AT THEIR LOCATION AS WELL AS ANY WIND GUSTS THAT DOWNS TREES OR TREE LIMBS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1147 PM EDT TUE AUG 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM FLOOD 5 W LILLINGTON 35.40N 78.90W
08/15/2006 HARNETT NC FIRE DEPT/RESCUE
RAVEN ROCK ROAD CLOSED. SAND/ROCK DEBRIS COVERED ROAD.
&&
13The Raleigh/Durham radar (KRAX), 69 km away, was scanning. The volume nearest the first event began at 04:09 UTC.
1 flash flood. Local standard time, as filed.
Airport Road impassable.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530078.